Florida, 2020

Damaging Winds in Florida, June 27, 2020

June 27, 2020 · NWS JAX · 7 events in 3 counties and zones

A weakening upper ridge across Florida with dominant WSW steering flow over an unstable and moist airmass produced a few strong to severe storms with an upper level trough deepening over the eastern US.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weakening upper ridge across Florida with dominant WSW steering flow over an unstable and moist airmass produced a few strong to severe storms with an upper level trough deepening over the eastern US.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 27, 1:44 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 27, 1:44 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
244 PM EDT Sat Jun 27 2020

.Short Term.../through Wednesday/...

The region will be under the influence of a ridge of high pressure
at the surface and at 500mb through Sunday. However, short wave
energy is expected to pass through the upper ridge, which along
with diurnal instability and sea breeze interactions will provide
enough instability for activity this afternoon, and again Sunday
afternoon. For this afternoon, activity on the west coast sea
breeze will continue to work its way east across the forecast
area, with outflow boundaries helping to initiate further activity
down stream, which will all end up converging on the east coast
sea breeze of NE FL later this afternoon, where the greatest
potential for storms will exist. A fairly strong short wave passes
through overnight tonight, so can not rule out a few showers
during the night as well.

The surface high will sink to the south on Monday, as a trough of
low pressure develops under an upper trough, from northeast to
southwest across the southeastern US. This troughing will be in
place into Tuesday and Wednesday as well, with waves of energy
passing through the base of the upper trough. Increasing moisture is
expected next week, with convective chances on the rise.

Temperatures will continue above normal through at least Tuesday,
but may be closer to seasonal average on Wednesday due to
anticipated cloud and convective coverage.

&&

.Long Term.../Wednesday night through Saturday/...

Weak surface throughing under a building upper ridge is expected
this period. The main potential for convection will be in the
afternoon and evening hours due to diurnal heating and sea breeze
interactions. Best support for convection this period will be on
Thursday, then, with less upper support the coverage should
average scattered later this period.

Temperatures will trend above normal this period.

&&

.Marine...

High pressure will stretch across the region through Sunday. This
high will move to the south southeast Monday, as a trough of low
pressure stretches across the southeastern US. This trough will
be most pronounced through Wednesday then weaken.

Rip Currents: SE GA: Low through Sunday
              NE FL: Moderate Today, Low Sunday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  95  74  94  75 /  20  10  10  20  10
SSI  76  91  77  92  78 /  20  20  10  10  20
JAX  74  97  74  97  77 /  50  20   0  10  10
SGJ  75  94  75  94  75 /  50  20  10  10  10
GNV  73  95  72  97  74 /  20  10   0  20   0
OCF  74  95  73  96  75 /  20  10   0  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 27, 12:12 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
112 PM EDT Sat Jun 27 2020

FLZ035-236-271800-
Western Alachua FL-Gilchrist FL-
112 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST AND SOUTHWESTERN
ALACHUA COUNTIES UNTIL 200 PM EDT...

* At 112 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Trenton, moving northeast at 15
  mph.

* Small hail, excessive cloud-to-ground lightning, winds in excess of
  45 mph, and minor flooding due to heavy rainfall is possible with
  this storm.

* Locations impacted include...
  Trenton, Bell, Archer and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2973 8295 2986 8284 2957 8240
      2948 8256 2954 8256 2953 8265 2956 8266
      2956 8275 2958 8276 2958 8278 2959 8295
      2961 8297
TIME...MOT...LOC 1712Z 225DEG 13KT 2957 8275

AK
Special weather statement, Jun 27, 12:57 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
157 PM EDT Sat Jun 27 2020

FLZ035-236-271845-
Western Alachua FL-Gilchrist FL-
157 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST AND WEST CENTRAL
ALACHUA COUNTIES UNTIL 245 PM EDT...

* At 157 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Bell
  to 9 miles east of Trenton. Movement was northeast at 10 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Trenton, Bell, High Springs and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2970 8296 2970 8294 2977 8295 2980 8292
      2981 8293 2983 8289 2988 8288 2993 8281
      2993 8277 2984 8270 2983 8264 2985 8262
      2980 8253 2954 8264 2956 8266 2956 8275
      2958 8278 2959 8286 2958 8295 2961 8297
TIME...MOT...LOC 1757Z 234DEG 9KT 2974 8290 2961 8266

AK
Special weather statement, Jun 27, 1:25 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
225 PM EDT Sat Jun 27 2020

FLZ136-236-240-340-271915-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-
225 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 315 PM EDT...

* At 225 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  University Of Florida to near Williston. Movement was east at 10
  mph.

* Small hail, wind gusts up to 50 mph, and minor flooding due to
  heavy rainfall of 1 to 2 inches is possible with these storms.

* Locations impacted include...
  Gainesville, Citra, Hawthorne, University Of Florida, Sparr,
  Anthony, Rochelle, Cross Creek, Orange Heights and Gainesville
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2930 8241 2948 8241 2949 8249 2964 8249
      2978 8215 2955 8205 2952 8205 2926 8212
TIME...MOT...LOC 1825Z 261DEG 9KT 2960 8242 2937 8241

HESS
Special weather statement, Jun 27, 1:45 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
245 PM EDT Sat Jun 27 2020

FLZ031-032-037-136-140-240-271930-
Eastern Alachua FL-Central Marion FL-Putnam FL-Bradford FL-Clay FL-
Eastern Marion FL-
245 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADFORD...
SOUTHEASTERN ALACHUA...NORTHEASTERN MARION...WESTERN PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 330 PM EDT...

* At 245 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Newnans Lake to near Citra. Movement was east at 15 mph.

* Nickel size hail, wind gusts of 50 to 55 mph, and minor flooding
  due to heavy rainfall up to 2 inches is possible with these storms.

* Locations impacted include...
  Interlachen, Melrose, Citra, Hawthorne, Lake Delancy, Florahome,
  Melrose Landing, Cross Creek, Orange Springs and Orange Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2990 8187 2941 8163 2939 8212 2969 8230
TIME...MOT...LOC 1845Z 260DEG 13KT 2964 8227 2944 8212

HESS
Special weather statement, Jun 27, 2:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
315 PM EDT Sat Jun 27 2020

FLZ021-222-272000-
Southern Columbia FL-Suwannee FL-
315 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLUMBIA AND SOUTHERN
SUWANNEE COUNTIES UNTIL 400 PM EDT...

* At 315 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Obrien, or 8 miles east of
  Mayo, moving east at 20 mph.

* Nickel size hail, excessive cloud-to-ground lightning, wind gusts
  of 50 to 55 mph, and minor flooding due to heavy rainfall up to
  2 inches is possible with this storm.

* Locations impacted include...
  Lake City, Ichetucknee Spring, Columbia, Five Points, Watertown,
  Obrien, Mcalpin, Luraville, Branford and Hildreth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3023 8257 3007 8253 3003 8253 3001 8257
      2999 8258 2997 8256 2992 8259 2996 8295
      2999 8296 3001 8298 3001 8300 3008 8307
      3009 8311 3011 8312 3010 8314 3011 8316
      3009 8318 3010 8321 3012 8323 3017 8324
TIME...MOT...LOC 1915Z 267DEG 18KT 3008 8303

HESS
Special weather statement, Jun 27, 2:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
327 PM EDT Sat Jun 27 2020

FLZ033-037-038-140-240-272015-
Central Marion FL-Putnam FL-Inland Flagler FL-Inland St. Johns FL-
Eastern Marion FL-
327 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLAGLER...SOUTH CENTRAL
ST. JOHNS...NORTHEASTERN MARION AND PUTNAM COUNTIES UNTIL 415 PM
EDT...

* At 326 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Melrose Landing to near Orange Springs. Movement was east at 25
  mph.

* Nickel size hail, excessive cloud-to-ground lightning, wind gusts
  of 50 to 55 mph, and minor flooding due to heavy rainfall up to
  2 inches is possible with these storms.

* Locations impacted include...
  Palatka, Crescent City, Interlachen, Pomona Park, Hastings, East
  Palatka, Andalusia, Lake Delancy, Melrose Landing and Federal
  Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2928 8137 2929 8142 2940 8142 2940 8143
      2938 8145 2934 8163 2942 8201 2965 8201
      2984 8148
TIME...MOT...LOC 1926Z 266DEG 21KT 2963 8196 2945 8195

HESS

The radar

The Moody AFB radar (KVAX), 96 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
June 27, 2:45 PM EST
Where
Columbia County, 2.49 mi WSW of Columbia
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
30.060, -82.740

A large tree was uprooted and fell on a structure on County Road 240 west of State Road 47. The cost of damage was estimated for Storm Data.

Thunderstorm Wind, St. Johns

When
June 27, 3:27 PM EST
Where
St. Johns County, 3.66 mi NNW of Bakersville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.950, -81.500

Power lines were blown down near the corner of Silo Road and Pacetti Road. The time of damage was based on radar.

Thunderstorm Wind, Baker

When
June 27, 3:30 PM EST
Where
Baker County, Sanderson
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.250, -82.270

A large tree fell on a home near Bay Street and Highway 229. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Baker

When
June 27, 3:30 PM EST
Where
Baker County, 0.91 mi NW of Sanderson
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
30.260, -82.280

A large tree was snapped near Gaskins Circle and Highway 229. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Baker

When
June 27, 3:45 PM EST
Where
Baker County, 1.38 mi ESE of Knabb
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
30.260, -82.160

A large tree was snapped just south of I-10 in Glen St. Mary. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Baker

When
June 27, 3:45 PM EST
Where
Baker County, 0.6 mi E of Glen St Mary
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
30.280, -82.160

A large tree was blown down near George Taber Road and US Highway 90. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, St. Johns

When
June 27, 3:50 PM EST
Where
St. Johns County, 1.38 mi S of Araquey
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.930, -81.350

A tree was blown down on a power line along Woodlawn Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894562, 894570, 894571, 894572, 894573, 894574, 894575.